ADHD Medication Rebound

Viewing 5 reply threads
  • Author
    Posts
    • #114533
      shellitull
      Participant

      Hello,
      My son is almost 6 and started taking 20mg of Vyvanse about 6 months ago. Initially the medication wearing off was pretty seamless but the evenings have increasingly become more difficult over the past few months. He started getting extremely hyper and non-compliant so I started giving him his medication a little later in the morning and started his bedtime routine a little earlier and that seemed to help, but recently the medication seems like it’s wearing off sooner and with a vengeance! I thought the warmer weather and being outside more would help, but it only seems to give him more energy and wind him up even more. Yesterday we were outside having a nice time and all of sudden a switch flipped and he started grabbing sticks and throwing them around and running from me when I told him to stop. We then went inside and he started running through the house screaming and laughing hysterically. I thought getting him in the shower would help calm him down but that made things worse. I had to resort to taking away his tablet time until he somewhat calmed down. When he’s in that state it’s like he’s a different person. He’s completely out of control and I don’t know how to calm him down. Has anyone had this experience and found some helpful strategies to prevent this from happening or how to calm him down once he’s in that state? It happens so fast I haven’t been able to identify any triggers.

    • #114849
      Penny Williams
      Keymaster

      It could be that he needs a dosage or medication change since it’s not working for him anymore. During the times when it’s wearing off, try to keep him hydrated and have a high protein snack just before. Make sure you’ve planned some calm down time. Don’t ask him to do a non-preferred task during that time unless you absolutely have to.

      When Meds Go Bad: After-School Rebound Strategies

      Penny
      ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

    • #114877
      shellitull
      Participant

      The medication works very well for him most of the day. He wakes up pretty calm too and gets a good breakfast before the meds kick in. I have noticed an increase in hyperactivity and non-compliance about 15 minutes or so after taking the medication, which is also the time I need him to get dressed and ready for school. I will try the snack and a calm down time before getting ready for bed at night. Thanks!

    • #114878
      mvacaro
      Participant

      Try this book especially designed to use yawning to calm down a child and get them to sleep: http://www.sleepymonkeystory.com

      Worked on my hyper kids – hope it will yours too!

      I know all about this because, as a child, I was extremely hyper-active. My mother refused to put me on the medications the doctor prescribed and toughed it out with me.

      Hopefully this can be part of the solution.

    • #115111
      harrisdoreen08
      Participant

      My kids both had extreme negative impacts from the same drug… ADHD meds are often stimulants, and just like illegal stimulants, coming down off them can be harsh. What we’ve also recently learned in our journey is that of the med hypes your child up, it’s probably not what he needs (think of it like when you out on glasses with a prescription you don’t need – your vision gets worse). We learned after far too many years of missing it our child had Aspergers, not ADHD, and it saved and changed his life!! Your son is still young, I highly recommend a developmental psychologist and a full evaluation, including evaluation for Autism Spectrum (since they lump Aspergers with ASD). We missed it because ours was brilliant, and masking symptoms. The two often coexist, but again, I’m seeing a trend that if the individual is on the spectrum, the stimulants are not good for them at all. I hope this is helpful to you. My best advice is focus on finding the key one or two things your son loves that keep him active… for my son it was dirt bikes and anything with wheels. Accommodations at school to get teachers to,let your son earn time to go to the gym to shoot baskets or just run around will work wonders as well!! We had an amazing teacher help set this up, again, when we didn’t even know,what we were accommodating. I hope this is helpful, autism is nothing to be afraid of, like I said, my son was diagnosed and it saved his life, and got him off all meds too! Hope this helps, best wishes!

    • #115112
      harrisdoreen08
      Participant

      Forgot to say… please report the adverse effects of the Vyvanse to the drug company that makes it (Shire), and to the FDA; they need to know to help others, and will do a full research follow up. The below is from the company website. Please also carefully review the side effects… these drugs impact the patients central nervous system and major neurotransmitters… which is why you need more than bedtime tricks – the only way to eliminate the adverse effects is to stop giving the med.

      “You are encouraged to report negative side effects of prescription drugs to the FDA. Visit http://www.fda.gov/medwatch, or call 1-800-FDA-1088.”

      https://www.vyvanse.com/side-effects-adult

Viewing 5 reply threads

You must be logged in to reply to this topic.